Treatment for diarrhea
Inhibits GI motility via anticholinergic effects
• Contraindicated with angle-closure glaucoma, dehydration
• Structurally related to opioids so use caution with patients that have allergies to opioids
• May cause constipation, tachycardia, dizziness, ileus
• Monitor liver function as the medication is excreted by the liver
• Ensure that client is taking medication as prescribed and not double dosing
Okay, let’s talk about Diphenoxylate/atropine also known as Lomotil. This is an oral medication here. You can see packaging for Diphenoxylate tablets. So when we talk about the therapeutic class, remember we’re talking about how the drug works in the body, while the pharmacologic class is the chemical effect of the drug. The therapeutic class of Diphenoxylate/atropine is an antidiarrheal, while the pharmacologic class is an anticholinergic agent. Diphenoxylate/atropine works by inhibiting GI motility through anticholinergic effects, which makes total sense that it is indicated for the treatment of diarrhea. So remember, GI motility is inhibited, so makes a lot of sense that constipation can be a side effect. Also, tachycardia, dizziness, or even an ileus, which is a partial or complete blockage of the large or small intestine.
So let’s take a look at a few nursing considerations for Diphenoxylate/atropine. Liver function should be monitored, as this medication is excreted by the liver. With patients who suffer from angle-closure glaucoma or dehydration, these issues are contraindicated with this medication. Use caution if your patient has a known opioid allergy as Diphenoxylate/atropine is structurally related to opioids. So the risk of an allergy to this medication is definitely possible. Be sure to teach the patient, to take Diphenoxylate/atropine as prescribed and do not ever double dose. Hey guys, this is a super interesting fact about Diphenoxylate/atropine, so the atropine portion is actually useless from a clinical perspective as it contains no antidiarrhea properties. It is actually an abuse-deterrent as it’ll cause tachycardia if Lomotil or Diphenoxylate/atropine is overused for the opioid portion of the medication. That’s it for Diphenoxylate/atropine or Lomotil. Now go out and be your best self today. And as always happy nursing.